MAUDE Adverse Event Report: D.O.R.C INTERNATIONAL BV DISPOSABLE HIGH SPEED TDC CUTTER 23 G / 6000 CPM / DORC CONTINUUM RANGE; OPHTHALMIC SURGICAL INSTRUMENT HANDLE, PNEUMATIC

D.O.R.C INTERNATIONAL BV DISPOSABLE HIGH SPEED TDC CUTTER 23 G / 6000 CPM / DORC CONTINUUM RANGE; OPHTHALMIC SURGICAL INSTRUMENT HANDLE, PNEUMATIC
Model Number 6268.NMD06
Medical Device Problem Code Device Misassembled During Manufacturing /Shipping (2912)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 12/15/2017
Type of Reportable Event Serious Injury
Event or Problem Description
During the vitrectomy surgery, the surgeon heard a sudden blasting sound in the vitrectome cutter.Afterwards the cutting did not work, with strong air bubbles came out from the tip of the vitrectome instead.This caused damage to the patient's retina.Injected gas instantly damaged the peripheral retina.Fortunately, the tear was far from macula; in the end, the patient's vision was not obviously impacted.The investigation is in progress and a supplemental will be filed once complete.
 
Additional Manufacturer Narrative
D.O.R.C.Investigation has shown that the root cause of the problem is the incorrect (swapped) assembly of the connectors on the pressure and aspiration lines.As a result the pressure line was connected to the aspiration port.As the associate system is not provided with 'incorrectly connected tubing' detection, this was not detected, resulting in an unexpected flow of air into the eye.As the assembly of the tubing for the 6268.Nmd06 is outsourced, d.O.R.C.Also requested the company concerned to investigate this issue.It was found that: this lot was built in june 2017; three operators participated in the building and visual inspection of this assembly.One of them was a new operator, who has no longer been working at the company; white connector cannot easily be assembled in the incorrect tubing, unless it is manually forced, which is unlikely to happen with seasoned operators; the possibility of continuously assembling the white connector in the incorrect tubing is unlikely given the difficulties associated with it.As root cause is indicated: root cause attributed to a new operator who erroneously switched the connectors on one assembly and the error going unidentified, as originally suspected.As mentioned in the complaint report of company to which the assembly of the tubing for the (b)(4) is outsourced: 1) awareness training was conducted with clean room operators and the sequence of steps and inspection was reviewed and discussed.It was determined that the right steps are present in the work instruction and that physical restrictions are present to prevent this issue; 2) a capa ((b)(4)) has been initiated to further investigate this.As we did not become aware of similar incidents, this failure is considered a single occurrence.

Brand Name
DISPOSABLE HIGH SPEED TDC CUTTER 23 G / 6000 CPM / DORC CONTINUUM RANGE
Common Device Name
OPHTHALMIC SURGICAL INSTRUMENT HANDLE, PNEUMATIC
Manufacturer (Section D)
D.O.R.C INTERNATIONAL BV
scheijdelveweg 2
zuidland, netherlands 3214 VN
NL  3214 VN
MDR Report Key7184676
Report Number1222074-2018-00002
Device Sequence Number1250343
Product Code HQE
UDI-Device Identifier08717872020792
UDI-Public08717872020792
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K142877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/31/2022
Device Model Number6268.NMD06
Device Lot Number2000388600
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2017
Supplement Date Received by Manufacturer01/11/2018
01/17/2018
Initial Report FDA Received Date01/11/2018
Supplement Report FDA Received Date01/16/2018
01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;